Question for the Benzo Users — Would You Stay on Them for a Better Living Experience?

Discussion in 'Support' started by Carlos1, Jul 27, 2015.

tinnitus forum
    1. Carlos1

      Carlos1 Member Benefactor

      Location:
      Boston
      Tinnitus Since:
      08/2013
      Cause of Tinnitus:
      Root Canal
      I've been on clonazepam .5 off and on for a year now and it's the only thing that helps lower my tinnitus but I am getting more and more afraid of staying on it due to all the negative horror stories that I've read. So my question is would you continue using Benzos knowing that it might harm you more down the road or would you sacrifice (the down the road) for living with a more manegeble tinnitus now?

      Thanks for the replies
      God Bless
      Carlos
       
      • Like Like x 1
      • Hug Hug x 1
    2. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      I took clonazepam for a long time, so I guess for the 5-7 years that I was on it, I was in the "sacrifice the future for convenience in the current moment" camp.

      Since my somewhat disastrous second taper off of benzos two and a half years ago, I have been in the "taking benzos for more than a couple weeks is probably a pretty terrible idea" camp.

      Somewhat relevant: I have a relative who had a terrible go with Lyme disease and resulting neurological problems, which lasted a decade. They took Clonazepam for that entire period. The lyme has been asymptomatic for a few years now, and this person withdrew from all of their meds except the Klonopin a couple years ago. Apparently they have recently developed tinnitus. It's very hard to say whether that's more related to the long-term battle with Lyme, or to the clonazepam usage, but I have my suspicions...
       
    3. Carlos1

      Carlos1 Member Benefactor

      Location:
      Boston
      Tinnitus Since:
      08/2013
      Cause of Tinnitus:
      Root Canal
      @linearb Thanks for the reply man I've been cutting down the clonazepam to just the weekends so that I can at least have good weekends maybe I should cut back entirely.
      So hard to do when you know it will cut T perception by half ....Linearb you think .5 on the weekends would still bring me issues down the road?
      thanks again man
       
    4. Inge
      Cool

      Inge Member

      Location:
      california
      Tinnitus Since:
      11/2014
      Cause of Tinnitus:
      benzodiazepine withdrawal
      I got T in drug rehab trying to get off the benzos. Use sparingly and stay on a low dose.
       
    5. Kathi
      Balanced

      Kathi Member Benefactor

      Location:
      NJ/USA
      Tinnitus Since:
      10/30/2013
      Cause of Tinnitus:
      HFHL and stress
      @Carlos1 --I've taken Xanax for about 21 months...my PCP prescribed them to help me with the panic attacks and anxiety (I was always prone to anxiety but never had a panic attack until the onset of tinnitus). I started at .50 mg 3 times a day--low dose. That's the dose I wanted as that is the dose that showed results in lowering tinnitus in the one and only study. I am not one of the lucky ones who has the noise reduced directly but it did help me to habituate my reaction as my anxiety went way down and I could continue to work as I had no choice... I have good days and bad days and hope that I continue to improve but I am at a place where I can live. Now, I usually take.25 in the daytime if it's a bad day and .50 at night to ensure a good sleep. I have no problems when I skip the daytime doses (lately I forget)--no withdrawals or problems. My PCP told me that as long as I stick to the therapeutic dosage/or less, then I wouldn't have any problems. It's when one starts adding pills here and there that it can lead to trouble. On a different note, I notice that I forget my daytime dose many times because although I hear my tinnitus over most anything, it bothers me less and less. I even stopped masking most days but I still do use a white noise generator at night. I do not advocate that anyone take any meds without a thorough talk with their physician--my doc took a complete history and I see him every four months for monitoring. Everyone is different and meds can affect us differently, so don't go by what I might say or what someone else might say. Talk to your physician. I tried sleeping meds and couldn't stand them! I would have big holes in my memory from the day after and I only took 1/2 of the dosage. My doc only gave me a week's worth though and we both decided to discontinue them.
       
      • Agree Agree x 1
    6. RB2014
      Confused

      RB2014 Member Benefactor

      Location:
      US
      Tinnitus Since:
      12/2014 became noticable
      Cause of Tinnitus:
      Loss of hearing and then stress and anxiety
      I was on clonazepam at first when my T was really really bad. I tapered down slowly and got off them just fine. Once you get over the initial panic attacks I would stop taking them. If you get mad enough, you can reach the same level of where you just dont care anymore without the benzos. I was only on them for around 4 months or so though. I think they are a good short term solution but not a good long term solution. They did help lower the volume for me and make me not care I had T, but I was in bad bad shape at the time.
      Today, I dont care that I have T so I dont use them anymore. Its still there, but I just ignore it. Dont get me wrong, I would love to make it go away, but thats not an option right now.
      No one really knows, short term or long term what they will do to you, but in general I believe that taking nothing is better than taking something so thats why I stopped.

      I have had to adjust my thinking with T. No more negative thoughts at all. I wont let myself go there at all. If my leg fell off tomorrow, I have trained myself to not care. I just accept everything for what it is.
      I also found once I got my sleep back it was easier to deal with T.

      Whatever you do, dont worry about what Benzos will do to you. That will make your T worst too. You could get run over by a buss tomorrow and none of this matters. See thats looking at the positive side of things. If anything chances you go by way of benzos even if you took them is small. Live life today and do what you want. Modern science will cure whatever you have later and if not there is nothing you can do about it anyway so why worry.

      Personally, if you are at the point where you can take them on weekends only, then you can stop. Learn to accept T and train yourself to just not care. If you have had this for a year, you have had time time to adapt. Just my advice though. LinearB will tell you the same thing. Stop if you can.
       
    7. Carlos1

      Carlos1 Member Benefactor

      Location:
      Boston
      Tinnitus Since:
      08/2013
      Cause of Tinnitus:
      Root Canal
      @Kathi Thank you for your response ...I never over use Benzo's I always took .5 at nite consistently and it made me feel much better now that I'm trying to cut back I'm again riddle with anxiety think I'll just go back on the low dose this is no way to live. Thanks again.

      @RB2014 Your right I should stop worrying about the what ifs ....my doctor has told me that .5 once a day in is opinion is a very low dose maybe I'm just not ready yet to cut back. I have tried to cut back to only the weekends but I suffer through the week with anxiety its very tough ....think I'll just go back on the once a day .5 dose for little while longer. Hope we get a cure or coping meds soon.
      Thanks for the reply
      God Bless
       
    8. I who love music
      Cheerful

      I who love music Member

      Location:
      Michigan
      Tinnitus Since:
      mid seventies
      It took me a long time to get off Ativan, it was terrible, especially at the end. I manage my T with the "Back To Silence" method. I will never take benzos again!!
       
      • Agree Agree x 1
    9. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      I have no idea, and neither does anyone else, really. A single dose of .5 a week isn't much, on the other hand, kpin has a long enough halflife that you still end up having it in your blood more often than not with weekly dosing.

      Of course, there are a large number of people who take these drugs for years and don't have nearly as many problems as I have as a result...
       
    10. Inge
      Cool

      Inge Member

      Location:
      california
      Tinnitus Since:
      11/2014
      Cause of Tinnitus:
      benzodiazepine withdrawal
      Discontinuing benzo's can lead to protracted withdrawal symptom. Withdrawal symptoms can last for months, years even. I am 9 months in and still suffering all the gnarly effects with T being the absolute worst one. Be careful with benzos!! Doctors are way too liberal with prescribing them but this doesnt mean they are safe.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.